Hail, Johnston
- When
- May 19, 10:17 AM CST
- Where
- Johnston County, Reagan
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.350, -96.720
A severe weather outbreak impacted portions of central and eastern Oklahoma, as well as western-north Texas, on the 19th and into the 20th. This marked the third and final day of a multi-day severe weather sequence driven by a strong upper-level system across the Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A severe weather outbreak impacted portions of central and eastern Oklahoma, as well as western-north Texas, on the 19th and into the 20th. This marked the third and final day of a multi-day severe weather sequence driven by a strong upper-level system across the Plains. The 19th featured multiple waves of supercell thunderstorms from the late morning through late evening, with the majority of activity posing a threat for large to very large hail and occasional wind damage. While three tornadoes also occurred across the WFO Norman Forecast Area, generally weak low-level wind shear precluded a greater concern for tornadoes during the episode, despite a favorable (supercell) storm mode along with strong instability and deep-layer wind shear. Flooding also became prevalent across southeastern Oklahoma due to repeated rounds of heavy thunderstorm activity over several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 5:35 AM CST, 4 hours 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 635 AM CDT Mon May 19 2025 ...New AVIATION... .KEY MESSAGES... Updated at 201 AM CDT Mon May 19 2025 - Severe weather Today/Tonight. Very large hail, damaging winds, and tornadoes, potentially some strong, all possible. - Shower/storm chances return end of the week. && .NEAR TERM... (Today and tonight) Issued at 201 AM CDT Mon May 19 2025 Today will be another day with severe storms likely. All hazards are expected with very large hail, damaging winds, and tornadoes, some of which could be strong. Models show an upper trough moving across the Rockies into the Plains today and tonight with a shortwave rotating through the base of the trough over the southern/central Plains later today. This trough/shortwave will cause synoptic forcing to overspread the region. At the sfc, the dryline retreated westward to along the caprock late Sunday evening. The dryline is expected to move eastward during the day. There is some question on how far east the dryline will go by this afternoon. Current indications are that the dryline will extend across parts of western OK/western north TX by afternoon. The airmass east of the dryline is expected to continue to be moist and unstable with dewpoints in the 70s. A cool front is then expected to move across the area this evening/overnight. Some models show that scattered elevated showers/some storms could develop this morning/early afternoon in eastern/southeastern parts of the fa as moist warm air advects northward. How these activity will impact the severe potential later in the afternoon/evening is unknown although with this being in eastern parts of the fa the airmass should be relatively undisturbed closer to the dryline. Storms are expected to develop along the dryline this afternoon due to the increasing synoptic forcing, lift associated with the dryline, and heating. A number of storms are expected with supercells and then storms potentially developing into several clusters that will move across the area. Strong instability is expected with CAPE values of 4000+ expected along with strong wind shear, especially as the LLJ strengthens. This very favorable environment will make severe storms likely (SPC has parts of the area in a Moderate risk) this afternoon and evening. Like previously stated, all hazards will be possible with very large hail (softball or larger), damaging winds (Up to 80 mph), and tornadoes. Showers/storms are expected to exit the area overnight/early Tuesday as the upper trough and cool front continue to progress eastward. Everyone needs to stay weather aware today/tonight and have a plan in place in case you need to shelter whether it is from very large hail, damaging winds, or tornadoes. && .SHORT TERM... (Tuesday through Wednesday night) Issued at 201 AM CDT Mon May 19 2025 The upper trough will continue to swing NE Tuesday with NW or WNW flow over the region through at least the middle part of the week. The forecast is expected to be dry Tuesday and Wednesday. Temperatures on Tuesday are expected to be at or a few degrees below normal with highs in the upper 70s to low/mid 80s. Highs on Wednesday will be a bit warmer with temperatures ranging from around 80 (N Central OK) to around 90 (SW OK/W N TX). && .LONG TERM... (Thursday through Sunday) Issued at 201 AM CDT Mon May 19 2025 Low rain chances will return Thursday and continue into the weekend. Subtle disturbances moving through the mid/upper level flow could lead to some showers/storms late this week. A shortwave moving across the northern/central Plains could bring a chance for rain this weekend. However, there area differences in the models as to timing/strength/path of this shortwave so definitely uncertainty with the forecast late this week/weekend. Another front is expected to move across the area Wednesday night/Thursday which will lead to slightly cooler temperatures (compared to Wednesday) on Thursday with highs in the 70s to low/mid 80s. After Thursday, highs in the 80s and 90s are expected into the weekend. && .AVIATION... (12Z TAFS) Issued at 635 AM CDT Mon May 19 2025 MVFR cigs/stratus continue to build across much of Oklahoma as we approach daybreak. Expectation is for lowered category to persist for a shorter duration (through ~15-18 UTC) than was seen yesterday/Sunday. Otherwise, multiple bouts of thunderstorm activity are expected throughout the period. Have included PROB30 mentions where impact is most possible. Gusty surface flow will continue to veer through the day, especially for terminals along and west of Interstate 35. A surface front will introduce a northwesterly wind shift across the region into early Tuesday morning. Safe travels! Ungar && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 84 59 79 56 / 50 50 0 0 Hobart OK 89 57 81 55 / 10 10 0 0 Wichita Falls TX 91 60 82 58 / 30 10 0 0 Gage OK 87 51 81 50 / 10 10 0 0 Ponca City OK 83 57 78 51 / 50 60 0 0 Durant OK 83 64 80 59 / 70 40 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...25 SHORT TERM...25 LONG TERM....25 AVIATION...09
Special Weather Statement
National Weather Service Norman OK
1029 AM CDT Mon May 19 2025
OKZ046-050-051-191600-
Love OK-Carter OK-Marshall OK-
1029 AM CDT Mon May 19 2025
...A strong thunderstorm will impact portions of eastern Love,
southeastern Carter and northwestern Marshall Counties through 1100
AM CDT...
At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hubert H Moss Lake, moving northeast at 60 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Madill, Marietta, Kingston, Dickson, Thackerville, Lebanon, Lake
Murray, western Lake Texoma, and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3376 9719 3382 9721 3385 9717 3392 9721
3391 9724 3387 9728 3387 9729 3420 9699
3406 9663 3388 9689 3396 9692 3395 9699
3389 9698 3384 9704 3385 9709 3382 9705
3380 9709 3375 9708 3372 9713
TIME...MOT...LOC 1529Z 223DEG 52KT 3379 9722
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MeisterSpecial Weather Statement
National Weather Service Norman OK
1054 AM CDT Mon May 19 2025
OKZ047-048-051-052-191630-
Atoka OK-Johnston OK-Marshall OK-Bryan OK-
1054 AM CDT Mon May 19 2025
...A strong thunderstorm will impact portions of southeastern
Johnston, northwestern Bryan, eastern Marshall and southwestern Atoka
Counties through 1130 AM CDT...
At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Lake Texoma, moving northeast at 60 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Kingston, Caddo, Wapanucka, Silo, Milburn, Tushka, Caney, Kenefic,
Mead, Fillmore, Woodville, Coleman, Little City, Nida, northeastern
Lake Texoma, Mcbride, and Boggy Depot Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3390 9664 3392 9667 3387 9668 3386 9670
3395 9686 3442 9643 3442 9635 3425 9606
TIME...MOT...LOC 1554Z 223DEG 52KT 3400 9663
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
MeisterSpecial Weather Statement
National Weather Service Norman OK
1104 AM CDT Mon May 19 2025
OKZ042-043-047-048-051-191630-
Coal OK-Atoka OK-Johnston OK-Marshall OK-Pontotoc OK-
1104 AM CDT Mon May 19 2025
...A strong thunderstorm will impact portions of Johnston,
southwestern Coal, south central Pontotoc, northern Marshall and west
central Atoka Counties through 1130 AM CDT...
At 1104 AM CDT, Doppler radar was tracking a strong thunderstorm near
Russett, moving northeast at 60 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Madill, Tishomingo, Dickson, Mannsville, Ravia, Wapanucka, Milburn,
Bromide, Pontotoc, Clarita, Fillmore, Reagan, Connerville, Russett,
Coleman, Olney, northeastern Lake Texoma, and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3439 9622 3399 9679 3414 9697 3416 9697
3417 9696 3417 9694 3420 9693 3458 9656
TIME...MOT...LOC 1604Z 223DEG 52KT 3417 9678
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MeisterThe Norman radar (KTLX), 121 km away, was scanning. The volume nearest the first event began at 16:18 UTC.
48 hail, 16 thunderstorm wind, 3 tornado, 2 flood, 1 flash flood. Local standard time, as filed.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
Hailfall occurred near the intersection of 108th Street and Maguire Road. The event time is estimated from radar observations.
The location is approximate.
The report was relayed through mPING.
The report was relayed through mPING.
The location is approximate.
The location is approximate.
The report was relayed through mPING.
The report was relayed through mPING.
This tornado developed in Hughes County to the southeast of Allen and moved generally northeast. Tree damage was observed along the path with significant tree damage along County Roads 1480 and 3725. At least one home and one barn had roof damage.
This tornado affected areas northeast of Allen and southwest of Atwood. Scattered tree damage was observed along the path.
The report was relayed through Spotter Network.
The report was relayed through Spotter Network.
An image showing a ruler measurement was shared. The location is approximate.
A large tree was blown down in the community of Atwood. The location is approximate.
The report was relayed through mPING.
An image from the community of Pickett was shared on social media. The event time is estimated from radar observations.
Hail size increased from quarter-size to ping pong ball-size between 1438 and 1441 LST.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
Hailfall occurred along Oklahoma Highway 76, south of the community of Wilson.
The report was relayed through mPING.
An image was shared.
Fittstown (FITT) Mesonet observation.
Fittstown (FITT) Mesonet observation.
An estimated wind gust along Oklahoma Highway 3W between the communities of Stonewall and Ahloso. The location is approximate.
A tree was blown down near the intersection of County Road 3 Drive and County Road 3580. The event time is estimated from radar observations.
Hailfall occurred just south of the Oklahoma Highway 76 and Oklahoma Highway 32 intersection.
An image showing a personal weather station measurement was shared on social media. The location is approximate.
Oklahoma City Will Rogers International Airport (KOKC) observation.
The report was relayed through mPING.
A tree was blown down onto a portion of County Road 1475 approximately four miles east of the community of Francis. The event time is estimated from radar observations.
A relayed image shows a large tree limb blown down onto a power line in the community of Ravia. The event time is estimated from radar observations.
Emergency management relayed an image from near the intersection of Sorghum Mills Road and Douglas Road.
The report was relayed through mPING. The event time is adjusted based on radar observations.
The report was relayed through mPING.
The report was relayed by emergency management.
While investigating tornado damage in Pittsburg County, an NWS storm survey team from Tulsa also identified this area of scattered tree damage from a tornado in northern Atoka County near Limestone Gap southeast of Wardville. The tornado developed about one mile east of US Highway 69 north of Limestone Gap and moved generally east dissipating soon after crossing Highway 69.
The report was relayed by emergency management. The event time is estimated from radar observations and additional nearby reports.
The report was relayed through mPING.
Hailfall occurred near the intersection of 19th Street and Western Road.
The report was relayed through mPING.
The report was relayed through mPING.
Significant roadway flooding, with an estimated water depth of three to four feet, occurred along a portion of Wesley Road due to water rise from Breadtown Creek. The event time is approximate.
The report was relayed through mPING. The event time is adjusted based on radar observations.
The report was relayed through mPING.
An estimated wind gust near the intersection of Oklahoma State Highways 78 and 22. The report was relayed by emergency management.
The report was relayed by emergency management.
The report was relayed through mPING.
A phone call report.
An estimated wind gust along Kirsey Road, approximately one mile south of the intersection with U.S. Highway 70. The report was relayed by emergency management.
Multiple trees were blown down, some blocking roadways, in and around the community of Durant. The location is approximate, and the event time is estimated from radar observations.
An estimated wind gust near the intersection of Washington Avenue and Mockingbird Lane. The report was relayed by emergency management.
Trees and power lines were blown down at multiple locations across southern Atoka County. The location is approximate, and the event time is estimated from radar observations.
Multiple trees were blown down in the community of Achille. The event time is estimated from radar observations.
Water rescues occurred along Oklahoma Highway 131 due to flooding from North Boggy Creek. The event time is approximate.
Roadway flooding occurred along Matoy Road due to water rise from Clear Boggy Creek. The report was relayed by emergency management. The event time is approximate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyThe tornado archive for Oklahoma, 2025Warnings in Oklahoma, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259980, 1259976, 1259977, 1259978, 1259981, 1259982, 1259984, 1259985, 1259986, 1259987, 1259990, 1259991, 1259993, 1259992, 1261368, 1261369, 1259994, 1264449, 1259996, 1264451, 1259999, 1264225, 1259998, 1260000, 1260001, 1260002, 1260003, 1260004, 1260005, 1260006, 1260007, 1260008, 1260014, 1260009, 1260013, 1260010, 1260011, 1260012, 1260018, 1260015, and more.